Can Kratom Cause ALT Elevation?
Yes, kratom can cause significant ALT elevation as part of drug-induced liver injury (DILI), often presenting with severe cholestatic hepatitis and jaundice.
Mechanism and Pattern of Liver Injury
Kratom causes idiosyncratic DILI through its active alkaloids mitragynine and 7-hydroxymitragynine, which act as mu opioid partial agonists 1, 2. The liver injury pattern is predominantly cholestatic, though biochemically heterogeneous or mixed, with a median R ratio of 3.4 (range 0.24-10.4) 2. This means while the injury appears cholestatic on biopsy, ALT elevations do occur alongside alkaline phosphatase and bilirubin elevations.
Clinical Presentation and Severity
The typical presentation includes:
- Median latency of 14-21 days from kratom exposure to symptom onset (range 2-49 days) 1, 2
- Jaundice is nearly universal in reported cases, with all patients developing symptomatic disease 1
- Mild to moderate ALT elevations accompanied by marked hyperbilirubinemia (total bilirubin can reach 23-70 mg/dL) 3, 4
- Common symptoms include abdominal discomfort, pruritus, dark urine, and yellow discoloration of eyes and skin 3, 2
Evidence Quality and Case Documentation
The evidence base includes:
- 26 published case reports and abstracts 2
- 7 cases from the U.S. Drug-Induced Liver Injury Network showing variable liver injury patterns with all patients eventually recovering, though most required hospitalization 1
- 25 cases in FDA databases and 27 in internet user forums 2
- Multiple case reports demonstrating histologic evidence of acute cholestatic hepatitis highly suspicious of DILI 3
Critical Clinical Considerations
The majority of patients are male with median age 40 years 1. One particularly severe case demonstrated total bilirubin of 70.6 mg/dL requiring plasma exchange as rescue therapy, representing life-threatening liver failure 4. However, no evidence of coagulopathy or hepatic encephalopathy typically develops, and patients generally recover with conservative management 3.
Management Approach
When kratom-induced liver injury is suspected:
- Immediate discontinuation of kratom is essential 3
- Ursodeoxycholic acid may provide benefit for cholestatic injury 3
- Most cases resolve with supportive care alone 1
- Plasma exchange can be considered in severe cases with life-threatening hyperbilirubinemia, though this is based on single case report evidence 4
Important Caveats
Kratom is not FDA-approved for any medical use in the United States 5. The product lacks standardization, and actual alkaloid concentrations vary widely between preparations 2, 6. Polysubstance use is a major concern, as kratom's effects on cytochrome P450 isoforms and opioid receptors create significant drug interaction potential 5, 6. Many reported cases involve concurrent use of other substances, making causality assessment challenging 2.
The risk appears idiosyncratic rather than dose-dependent, affecting a small proportion of users, though severe health hazards can insidiously lead to death 5. Current evidence suggests potential side effects outweigh benefits 5.